Missouri, 2005

Heat in Missouri, July 21 to 25, 2005

July 21 to 25, 2005 · NWS EAX · 37 events in 37 counties and zones

Oppressive heat and humidity prevailed across the area from July 21st to July 25th. Afternoon heat indices reached from 105 to 110 degrees.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Oppressive heat and humidity prevailed across the area from July 21st to July 25th. Afternoon heat indices reached from 105 to 110 degrees. Kansas City International heat index reached 114 degrees on July 22nd and St. Joseph topped out at 113 degrees on July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 21, 5:35 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 5:35 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 AM CDT THU JUL 21 2005

.DISCUSSION...

HAVE UPDATED FORECAST TO INCREASE CLOUD COVER OVER MOST OF CWA DUE
TO DEBRIS CLOUDINESS ASSOCIATED WITH IA/NORTHERN MO CONVECTIVE
COMPLEX. HAVE ALSO LOWERED HOURLY TEMPERATURES DUE TO THE CLOUDINESS
ALTHOUGH HAVE NOT MADE ANY CHANGES TO HIGH TEMPERATURES.

MJ

&&

.PREV DISCUSSION...
325 AM...
HOT AND HUMID AIRMASS WILL BE A STAPLE OF OUR WEATHER THROUGH
SUNDAY. CONVECTIVE COMPLEX/BOW ECHO TO THE NORTH OF CWA WILL TRACK
EAST ACROSS IA THIS MORNING. WET-EAST FRONTAL BOUNDARY CUTTING IA IN
HALF WILL MOVE LITTLE TODAY. SCATTERED CONVECTION ACROSS NORTHWEST
MO ASSOCIATED WITH ISENTROPIC LIFT ON 315K SURFACE PER LATEST
RUC/NAM PROGS. OVERALL...MODELS HAVE DONE A POOR JOB HANDLING THE
QPF. CORFIDI VECTORS AND 850-300MB CONTOURS SUGGEST CONVECTION
SHOULD HAVE A SOUTHWARD SHIFT THIS MORNING. WILL BUMP POPS UP ACROSS
NORTHERN MO FOR MORNING STORMS WITH ONLY MINIMAL CHANGES TO REST OF
GRIDS.

ALTHOUGH UPPER RIDGE WILL BUILD EAST ACROSS THE CENTRAL PLAINS AND
MO MODELS FCST ANOTHER SHORTWAVE WILL TRACK EAST OUT OF WY TONIGHT.
NAM/GFS INSIST THERE WILL BE A BOUNDARY WHICH MOVES THROUGH THIS
EVENING...BACK DOOR COLDFRONT?...AND SETS UP THE POTENTIAL FOR
NOCTURNAL CONVECTION TO SPREAD SOUTHEAST INTO NORTHWEST MO LATE
TONIGHT AND TOMORROW MORNING. HAVE GONE AHEAD AND ADDED SLIGHT
CHANCE POPS FOR LATE TONIGHT AND FRIDAY MORNING FOR NORTHWEST MO.
LOWERED HIGH TEMPERATURES A FEW DEGREES BASED UPON A LACK OF A
SOUTHWEST FLOW.

LITTLE CHANCE FOR ANY RAIN OVER THE WEEKEND AS LID STRENGTHENS AND
HOLDS BACK RAIN CHANCES. HIGH TEMPERATURES WILL FLIRT WITH THE
CENTURY MARK BOTH DAYS.

MJ

&&

.PREV DISCUSSION...
1132 PM...
WATCHING DEVELOPMENT OF STORMS IN NEBRASKA. SHOWING SOME
ACCELERATION TO THE SOUTHEAST. 00Z NAM RUN WOULD SHOW THETA E AXIS
WOULD SUPPORT A SOUTHEAST TREND TOWARD NORTHWEST MISSOURI LATE
TONIGHT...SO WILL ADD SOME CHANCE POPS FOR LATE TONIGHT. CORFIDI
VECTORS QUITE WEAK BY THAT TIME...BUT THICKNESS WOULD INDICATED
STORMS COULD CONTINUE ON A SOUTHEAST TREK AS THEY HEAD INTO IOWA SO
WOULD LIKELY BE CLIPPING NORTHWEST MISSOURI. WILL HOLD OFF ON
PUTTING POPS INTO THE DAYLIGHT HOURS TO GIVE MIDNIGHT CREW A CHANCE
TO GET A BETTER HANDLE ON THIS STORM COMPLEX.

PC

&&

.PREV DISCUSSION...
327 PM...
FOR A QUIET WEATHER DAY...SEVERAL ITEMS TO DISCUSS.  FIRST ONE OF
INTEREST IS THE AREA OF THUNDERSTORMS IN NORTHERN MISSOURI WHICH IS
REMNANTS OF ACTIVITY THAT WAS IN EASTERN NEBRASKA ALL MORNING.
DESPITE TEMPERATURES AT 7H IN THE 13-15C RANGE...THE ACTIVITY
MANAGED TO MAKE IT INTO NORTHERN MO...BUT HAS FINALLY ABOUT DECAYED
COMPLETELY.  TEMPERATURES ARE WARM OUT THERE...MOST LOCATIONS IN THE
MID 90S WITH HEAT INDICES IN THE TRIPLE DIGITS. TEMPS/HEAT AND POPS
ARE THE FORECAST DILEMMA.

FOR TONIGHT...THE MODELS CONTINUE TO BRING A SHORTWAVE AROUND THE
RIDGE ONLY TO DROP IT FASTER AND FARTHER SOUTHEAST THAN THE WAVE
THIS MORNING.  AS MENTIONED PREVIOUSLY...ACTIVITY TODAY HAS REMAINED
JUST NORTH OF US FOR THE MOST PART...AND FEEL THAT THIS SHOULD
LIKELY BE THE CASE ON TOMORROW.  HAVE ADDED SOME CLOUDS TO THE
NORTHERN COUNTIES AND RETAINED THE SLIGHT CHANCES POPS. THIS WILL BE
SOMETHING FOR LATER SHIFT TO KEEP AN EYE ON AS CORFIDI VECTORS AND
UVV MAKE THIS A POSSIBILITY.  ETA/NAM ALSO HAS A SIMILAR SCENARIO
FOR FRIDAY MORNING. IT WILL BE A CASE OF CAP VS CAPE. HAVE MADE ONLY
MINOR ADJUSTMENTS TO FORECAST TEMPERATURES THE REST OF THE
WEEK...WITH MID TO UPPER 90S LOOKING GOOD.

THE PRECIP UNCERTAINTY MAKES TEMPS AND DEWPOINTS INTERESTING.  H8
TEMPS CONTINUE TO WARM INTO THE +25-27 DEG RANGE SO NO DOUBT IT WILL
BE HOT. AS THE GROUND CONTINUES TO DRY OUT...IT IS EXPECTED FOR DEWS
TO DROP SLIGHTLY. SHOULD SEE CAP CONTINUE TO BUILD WHICH SHOULD ALSO
KEEP MOST PRECIP IN NORTHERN COUNTIES IF IT OCCURS.
HOWEVER...POSSIBLE PRECIP AND RESULTANT CLOUD COVER COULD AFFECT
TEMPS.  FOR NOW...WENT AHEAD AND ISSUED A HEAT ADVISORY FOR THE
ENTIRE CWA FOR THURSDAY.  IT IS MARGINAL IN THE NORTHERNMOST
COUNTIES...HOWEVER IF CLOUD COVER AND RAIN DOES NOT OCCUR...IT COULD
BE JUST AS WARM AS LOCATIONS FARTHER SOUTH.  TEMPERATURES AND HEAT
INDICES WILL NEED TO BE WATCHED THROUGH THE NEXT SEVERAL DAYS.

OVER THE WEEKEND THE WEST CONUS RIDGE IS EXPECTED TO CONTINUE
EXPANDING EAST. DESPITE THE SLIGHT LOWERING OF THICKNESSES AS THE
RIDGE FLATTENS...850MB TEMPERATURES WILL BE RANGING THROUGH THE MID
AND UPPER 20S THROUGH SUNDAY...WHICH WOULD INDICATE TEMPERATURES IN
GETTING INTO THE TRIPLE DIGIT RANGE. WITH DEW POINTS RANGING THROUGH
THE UPPER 60S INTO THE LOWER 70S...HEAT INDICES AROUND THE 105 MARK
FOR SEVERAL HOURS IN THE AFTERNOON SATURDAY AND SUNDAY WILL BE
POSSIBLE. AS WE MOVE INTO EARLY NEXT WEEK A TROUGH WILL BEGIN TO
MOVE EAST ALONG THE U.S. CANADIAN BORDER...PUSHING SOME SLIGHTLY
COOLER AIR SOUTH. THIS SHOULD HELP MODERATE OUR TEMPERATURES A
CATEGORY OR TWO. LATE TUESDAY INTO WEDNESDAY THE TROUGH IS EXPECTED
TO PUSH A FRONT SOUTH THROUGH THE REGION...BRINGING OUR NEXT BEST
CHANCE FOR RAIN. HOWEVER...LEFT THE POPS IN THE SLIGHT CHANCE RANGE
(20%) FOR NOW DUE TO TIMING ISSUES AND UNCERTAINTIES AS TO HOW FAR
SOUTH THE FRONT WILL PUSH.

27/CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM TO 8 PM THURSDAY ALL COUNTIES
Hazardous weather outlook, Jul 21, 11:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT THU JUL 21 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY NORTH
OF A LINE FROM ST JOSEPH TO MOBERLY EARLY THIS AFTERNOON. THESE
STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.  THE RESULTANT
CLOUDS WILL KEEP HEAT INDICES FROM REACHING DANGEROUS LEVELS...BUT
EXPECT INDICES STILL IN THE UPPER 90S.

FARTHER SOUTH...HOT AND HUMID CONDITIONS WILL KEEP HEAT INDICES IN
THE 100 TO 105 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT AND
EARLY SATURDAY MORNING OVER NORTHWEST AND WEST CENTRAL MISSOURI. NO
SEVERE WEATHER IS EXPECTED WITH THESE STORMS.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND WITH
AFTERNOON HEAT INDICES AROUND 105 DEGREES.

ANOTHER CHANCE OF THUNDERSTORMS WILL MOVE IN TUESDAY AND TUESDAY
NIGHT AS A FRONT MOVES SOUTH THROUGH THE REGION. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LVQK/CUTTER

In the hours before

Local storm report, Jul 21, 9:38 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 AM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     2 W ALBANY              40.25N 94.37W
07/21/2005                   GENTRY             MO   LAW ENFORCEMENT

            BARN DESTROYED.ALSO MANY LARGE TREES DOWN AND CORNFIELDS
            IN THAT AREA FLATTENED.

&&

GA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 heat. Local standard time, as filed.

Heat, Adair

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Adair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Heat, Andrew

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Andrew forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Heat, Atchison

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Heat, Bates

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Bates forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Heat, Buchanan

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Heat, Caldwell

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Caldwell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Heat, Carroll

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Heat, Cass

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Heat, Chariton

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Heat, Clay

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Heat, Cooper

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Heat, Daviess

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Heat, De Kalb

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
De Kalb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Heat, Gentry

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Gentry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Heat, Grundy

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Grundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Heat, Henry

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Heat, Holt

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Holt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Heat, Howard

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Heat, Lafayette

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Heat, Linn

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Linn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Heat, Macon

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Macon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Heat, Mercer

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Mercer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Heat, Nodaway

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Nodaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Heat, Pettis

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Pettis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Heat, Platte

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Heat, Putnam

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Heat, Ray

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Heat, Saline

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Heat, Schuyler

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Heat, Sullivan

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Heat, Worth

When
July 21, 12:00 PM CST to July 25, 10:00 PM CST
Where
Worth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466008, 5466009, 5466010, 5466011, 5466012, 5466013, 5466014, 5466015, 5466016, 5466017, 5466018, 5466019, 5466020, 5466021, 5466022, 5466023, 5466024, 5466025, 5466026, 5466027, 5466028, 5466029, 5466030, 5466031, 5466032, 5466033, 5466034, 5466035, 5466036, 5466037, 5466038, 5466039, 5466040, 5466041, 5466042, 5466043, 5466044.